Back to Ask the Diabetes Team Ask the Diabetes Team

From El Paso, Texas, USA:

My son was diagnosed with type 1 diabetes at the age of three. At three and a half, he was diagnosed with asthma and acquired von Willebrand's disease. When he was four, my son was diagnosed with depression. Finally, at age seven, he was diagnosed with severe ADHD, OCD, and bipolar disorder. Do other children with type 1 have similar medical issues?

I also want to ask if seeing low sodium levels in his blood is normal. I am concerned because the new medicine he is about to start for the severe bipolar disorder make sodium levels low also. Is this was something normally seen in type 1s? How close should we keep an eye on this?


It may be that you are observing common things happening commonly together.

Unfortunately, type 1 diabetes is not uncommon. Asthma is very common. Von Willebrand's is not as common, I don't believe, however.

Depression following or associated with a chronic illness is also extremely common, although making that diagnosis in a three year old is tougher and one would want to exclude other issues, such as bipolar disorders.

Many, if not all of the above issues have tendencies to run in families and I would think you and your physicians might want to comb the family history rather thoroughly.

As for low sodium, tremendously high glucose levels can affect the reported values of serum sodium levels, although this is more a laboratory phenomenon rather than "true, worrisome, low sodium."

A medication used to treat bipolar disorders, called lithium, commonly can interfere with how the kidneys handle the excretion of water and can cause enough excess water retention to dilute the sodium seriously. Lithium can also interfere with thyroid function so it is always wise to measure the thyroid levels before the addition of lithium and to periodically re-measure the thyroid levels while on lithium. To confuse matters more, concurrent, true thyroid disease, related to the same autoimmune process that caused the diabetes, occurs rather commonly in type 1 diabetes.


Original posting 4 Nov 2005
Posted to Other Illnesses


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.